This COVID-19 vaccine may have adverse effects on your facial fillers—here’s what you need to know
So far, the COVID-19 pandemic has infected 141,533 Malaysians and resulted in the death of 559 (correct as of 6:34pm, 12th January 2021)—those numbers are on the rise. Put it this way: Yesterday alone we had 2,226 locally-transmitted cases. As a result, we’ve been placed back into MCO (2.0) and the Agong has declared ‘darurat’ (a state of emergency). Basically, things aren’t looking so great.
The silver lining is that a few vaccines are on the way, after having been cleared for emergency distribution. We know that’s not why you came here, though—you came here to find out which of the vaccines in question aren’t playing well with dermal fillers and what exactly that means for you.
Look no further, we’re breaking down everything you need to know about the filler-related side effects caused by the vaccine, from what exactly happened to why it did.
PSST: If you are actually interested to know more about the vaccines that are on the way, check out our guide below!
In mid-December, an FDA review was conducted to assess the efficacy and safety of the Moderna COVID-19 vaccine. At the meeting of the advisory panel (known as the Vaccines and Related Biological Products Advisory Committee (VRBPAC)), FDA medical officer Rachel Zhang reported a new serious adverse event—facial swelling with a possible link to dermal fillers. But how serious was it, really?
Zhang reported two subjects—a 46-year-old and a 51-year-old—who developed facial swelling in the cheeks; both subjects had prior dermal filler in the area. The 46-year-old female had undergone the filler procedure six months before vaccination, while the 51-year-old female had undergone the procedure just two weeks before vaccination.
A third report then emerged during the FDA advisory panel’s meeting, according to STAT, who reported the meeting live. This individual experienced facial swelling in the lip instead—again, the swelling was localised to areas where they had previously received filler.
In the Moderna mRNA-1273 Phase III trial, of the 15,184 recipients who were administered the vaccine, only three of them experienced this side effect. No participants in the placebo group experienced any filler-related adverse events. It is not known how many of the subjects in the trial had previously received dermal filler.
Why did it happen?
The FDA concluded that the facial swelling side effect seen in the three aforementioned recipients could be “due to an inflammatory reaction from an interaction between the immune response after vaccination and the dermal filler”.
In simpler terms, the immune response triggered by the vaccine potentially puts your body on “high alert” for any other foreign bodies it considers a threat. Unfortunately, in rare cases, this may include the material in your dermal fillers.
Apparently, this phenomenon has been seen before after natural infection, such as after an influenza-like illness. In fact, according to STAT, Zhang confirmed that scientific literature shows earlier reports of people with dermal filler injections experiencing temporary swelling in response to other vaccinations.
What does this mean? Should I be worried?
In short: Probably not. According to a statement by Dr Herluf G. Lund MD, FACS, a plastic surgeon and President of The Aesthetic Society, “The incidents that have been reported are very rare, and these facial swelling reactions have been mild and responded quickly to oral steroids and/or oral antihistamines.”
“None of the cases required the use of an EpiPen or hospitalization, none were considered life-threatening, and there were no long-term complications in those who reported having facial swelling after receiving the COVID-19 vaccine,” he continues. “As with all vaccines, swelling of the face and lips is not an uncommon side effect. Patients with a history of these complications should have an EpiPen readily available.”
Finally, it should be noted that the risks of vaccination do not outweigh the risks of actually contracting COVID-19. If you are unsure, it’s best to contact your doctor to discuss your options.
This is not a substitute for medical advice. Any information has been duly referenced. For more information on COVID-19, click here.
|SHARE THE STORY